TGA addresses confusion over syringes
Children’s Paracetamol 1-5 Years Colourfree Suspension
Safety advisory – potential confusion in reading correct dose
The TGA has become aware that some people have expressed confusion over how to use measuring syringes supplied with Children’s Paracetamol 1-5 Years Colourfree Suspension. Incorrect measurements have the potential to lead to accidental overdoses.Read more
Paracetamol has been used in Australia for the relief of pain and fever since the 1950s and is available in many different forms for adults and children.
Paracetamol is safe and effective when taken as directed on the label. However, if taken either in overdose or in amounts that exceed the recommended dose for more than a few days, the unwanted effects can be severe.
The syringe supplied with Children’s Paracetamol 1-5 Years Colourfree Suspension is shaped in such a way that the dose should be measured where the widest side of the plunger meets the barrel of the syringe. This differs from most syringes which measure to the tip of the plunger where the liquid finishes. With the syringe, the liquid continues past the tip of the plunger and therefore needs be measured to where the widest sides of the plunger meet the barrel of the syringe. If the dose is measured from the point where the liquid touches the end of the plunger closest to the nozzle, the dose is incorrect.
The TGA is working with Suplleys to address any potential for accidental over use, including whether an update to the packaging of Children’s Paracetamol 1-5 Years Colourfree Suspension to clarify the instructions on how to use the dosing syringe is sufficient or if other actions are also required.
What happens if there is an overdose?
- Paracetamol can be harmful to the liver if given in large doses (i.e. more often than four times per day or for longer than recommended).
- The harmful effects on the liver can be fatal if they are not detected and treated early.
- The harmful effects of large amounts of paracetamol on the liver are usually delayed so people may feel well for the first day after a paracetamol overdose but can become very sick after that.
- If treatment is given early enough, there are usually no permanent ill-effects.
Information for consumers
The dosage instructions accompanying Children’s Paracetamol 1-5 Years Colourfree Suspension advise that the medicine should be given no more than four times in 24 hours.
Even if the dose is incorrectly calculated due to this issue, the risk of toxicity is low if the dosage instructions and the dose frequency are followed, and the dosing is for no more than 48 hours. If used for more than two days and more than four times daily there is an increased risk of toxicity.
What parents and caregivers should know about paracetamol overdose:
- The harmful effects of large amounts of paracetamol on the liver are usually delayed, so children may feel well for the first day after an overdose but become very sick after that.
- Immediate medical management is required in the event of overdose, even if symptoms of overdose are not present.
- If you think you have given too much paracetamol (overdose), contact the Poisons Information Centre (Telephone 131 126) or your doctor, or go to the nearest hospital emergency department. Do this even if your child does not seem sick.
- Do not give paracetamol to infants, children or adolescents for more than 48 hours unless advised by a doctor.
Information for health professionals
If a syringe supplied with Children’s Paracetamol 1-5 Years Colourfree Suspension is used incorrectly, as described above, an extra 1.26 mL would be included with each dose, equal to an extra 30 mg.
If recommending the use of Children’s Paracetamol 1-5 Years Colourfree Suspension, advise parents and caregivers to be aware of this issue and offer advice on how to use the measuring syringe, if required.
Be alert to the possibility that accidental overdose may exist when the product has been used more frequently or for longer than recommended.
Consumers and health professionals are encouraged to report problems with medicines or vaccines. Your report will contribute to the TGA’s monitoring of these products.
The TGA cannot give advice about an individual’s medical condition. You are strongly encouraged to talk with a health professional if you are concerned about a possible adverse event associated with a medicine or vaccine.